Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I Switch Treatment Regimen ?
Jun 30, 2009

I am a heavily treatment-experienced patient on meds since 1993. I am currently on the following regimen of Epzicom, Viramune and Kaletra since 2005. My counts range from 267-375. Previous CD4 count in October 2008 was 283. Most recent CD4 count of June 2009 was 433. I am not sure why the recent increase. Doc said he might have something to do with previous drug/bone marrow clearance? VL non detected. I have had on/off again kidney stones and mild lipodystrophy. Otherwise, seem to be handling this regimen OK. Of course if I can reduce lipodystrophy, that would be nice, however, perhaps not at the expense of giving up a regimen that is working...?

In recent visit to Doc, he suggested switching to Isentress, Intelence with Epzicom and eliminate Kaletra and Viramune which he said can help with the Lipodystrophy.

I read an article on the effectiveness of the triple combo of Isentress, Intelence and Prezista for treatment veterans and was wondering:

1) Should I stay the course on current regimen and hold off until this regimen fails or presents with un manageable side effects AND THEN switch to the Isentress, and Intelence . In other words, save the new regimen for the future? or 2) Make the change and add Isentress and Intelence with Epzicom and eliminate Viramune and Kaletra or 3) Ask the Doc to change regimen to Isentress, Intelence, and Prezista ?

What do you advise? Thanks

Response from Dr. McGowan

Thanks for your question.

You do not mention the type of lipodystrophy you have. If it is fat loss than the switches will probably not help much. It is also unclear how much your current treatment might be associated with fat gain, which has been highly debated.

For lipodystrophy there would be no rationale to switch viramune to intelence as viramune has been one of the least likely drugs to cause lipodystrophy.

There is little data on lipodystrophy as a side effect of Isentress or Intelence (although there is nothing to suspect that they would cause it).

There is a compelling reason to stay the course since your regimen is working. I am not sure that any of these switches would do much for lipodystrophy.

Best, Joe



Previous
Back on Meds
Next
How good are my meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement